Statistics from Altmetric.com
Fungal infections of the cornea continue to be an important cause of ocular morbidity.1
This report describes a situation which occurs in clinical practice in patients with misdiagnosed fungal ulcers who are treated with a combination of topical steroids and antibiotics drops. A common strategy when these patients are finally diagnosed with fungal keratitis is to switch to antifungal agents and discontinue the corticosteroids. We have recently seen two patients with fungal keratitis who demonstrated severe inflammation and corneal necrosis after the abrupt discontinuation of corticosteroids.
A 32 year old woman with a corneal transplant in her right eye was referred for evaluation of an unresponsive corneal ulcer in her transplant. The patient had been treated with a combination of moxifloxacin 0.5% drops hourly and prednisolone 1% drops four times per day. On initial examination there was a central stromal infiltrate with an overlying epithelial defect. The infiltrate had feathery edges reminiscent of fungal infection. No cultures had been taken up to this point.
After cultures were taken the therapeutic regimen was switched to cefazolin 50 mg/ml and gentamicin 15 mg/ml while we discontinued the corticosteroids drops. The clinical picture remained relatively unchanged during the next 48 hours. The preliminary culture results revealed fungal yeasts. We then started amphotericin 0.15% drops and fluconazole by mouth but the infection worsened over the next 2 days leading to descemetocele formation and perforation; the patient underwent an emergency keratoplasty.
A 13 year old girl who was a soft contact lens wearer was referred for evaluation of a corneal ulcer. The patient had been treated for 2 weeks with cefazolin 50 mg/ml and tobramycin 0.3% on an hourly basis, prednisolone 1% five times per day, and ketoconazole 400 mg by mouth. On initial examination there was a diffuse central stromal infiltrate (2×3 mm) with the presence of an endothelial plaque and hypopyon.
We performed confocal microscopy which showed hyphae characteristic of a fungal infection. After cultures were taken we modified the therapeutic regimen to fluconazole by mouth, natamycin 5% drops, cefazolin 50 mg/ml, while we discontinued the steroid drops. The patient showed signs of worsening during the next 2 days; the cornea perforated and an emergency keratoplasty was performed.
The analysis of the previous cases suggests that in patients with fungal keratitis who previously received topical corticosteroids, the abrupt cessation of these agents is likely to lead to an acute rebound inflammatory reaction and even perforation.
The proper use of corticosteroids in the treatment of fungal corneal infections continues to be debated among experts.2,3 The controversy arises because there are two goals in the treatment of corneal infection that are inherently incompatible: (a) to rid the affected tissue of the replicating micro-organisms causing the infection, and (b) to limit the degree of structural damage caused by the infectious process.4
We recommend a gradual tapering of the corticosteroids in these cases which allows for the antifungal agents to act, and the host immune mechanisms to take control of the inflammatory response. However, clinical application in patients should be determined individually in all cases.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.